Alert archive / Colorado / Tornado Warnings in 2005

Tornado Warning 32, NWS Denver/Boulder, CO

July 25, 2005Larimer County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jul 25, 2005, 2:43 PM MDT for Larimer County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2005, 2:43 PM MDT (20:43 UTC)
Expired
Jul 25, 2005, 3:08 PM MDT
In force
25 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 37 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1813 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 252042
TORBOU
COC069-252130-
/O.NEW.KBOU.TO.W.0032.050725T2043Z-050725T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
243 PM MDT MON JUL 25 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN LARIMER COUNTY IN NORTH CENTRAL COLORADO

* UNTIL 330 PM MDT

* AT 236 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 9 MILES
  NORTH OF BUCKEYE...OR ABOUT 22 MILES SOUTHWEST OF CHEYENNE. THIS
  STORM WAS MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUCKEYE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

LAT...LON 4099 10517 4080 10521 4075 10496 4099 10497

$$
2 follow-up statements
000 
WWUS55 KBOU 252101
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
301 PM MDT MON JUL 25 2005

COC069-252130-
/O.CON.KBOU.TO.W.0032.000000T0000Z-050725T2130Z/
LARIMER CO-
301 PM MDT MON JUL 25 2005

...A TORNADO WARNING CONTINUES UNTIL 330 PM MDT FOR NORTHEASTERN
LARIMER COUNTY...

AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED OVER NORTHEASTERN LARIMER COUNTY...OR ABOUT 22
MILES SOUTHWEST OF CHEYENNE. THIS STORM WAS MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS 
NORTHEAST OF BUCKEYE IN THE WARNED COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

LAT...LON 4094 10508 4078 10512 4074 10495 4095 10495

$$
000 
WWUS55 KBOU 252108
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
308 PM MDT MON JUL 25 2005

COC069-252118-
/O.CAN.KBOU.TO.W.0032.000000T0000Z-050725T2130Z/
LARIMER CO-
308 PM MDT MON JUL 25 2005

...THE TORNADO WARNING FOR NORTHEASTERN LARIMER COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4094 10508 4078 10512 4074 10495 4095 10495

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 25, 3:30 AM MDT, 11 hours 13 minutes earlier.

Area forecast discussion, Jul 25, 3:30 AM MDT, 11 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 AM MDT MON JUL 25 2005

.SHORT TERM...FAIRLY COMPLEX WEATHER SITUATION TODAY.  INITIALLY...
AIRMASS WILL BE DRYING THIS MORNING ACROSS THE PLAINS AS DOWNSLOPE
NORTHWESTERLY FLOW DEVELOPS BEHIND LEE TROUGH.  THEN...A SHARP COLD
FRONT WILL MOVE QUICKLY SOUTHWARD ACROSS THE HIGH PLAINS THIS
AFTERNOON.  FRONT IS MOVING INTO NORTHERN WYOMING EARLY THIS MORNING
SO BRINGING IT SOUTH ACROSS THE COLORADO PLAINS THIS AFTERNOON PER
THE NAM SEEMS REASONABLE.  DEWPOINTS SHOULD JUMP SIGNIFICANTLY WITH
FROPA SINCE SOURCE REGION DEWPOINTS ARE NOW IN THE 50S AND LOWER
60S.  PRECIPITABLE WATER VALUES EXPECTED TO RISE BACK INTO THE 1.0
TO 1.25 INCH RANGE LATER TODAY AFTER DROPPING THIS MORNING.

OTHER PLAYER WILL BE UNSEASONABLY STRONG UPPER LEVEL JET WHICH WILL
MOVE ACROSS WYOMING AND THE DAKOTAS.  THIS WILL LEAVE NORTHEAST
COLORADO IN FAVORABLE RIGHT REAR ENTRANCE REGION OF UPPER JET
TONIGHT.  Q-G VERTICAL MOTIONS ALSO SHOW SUPPORT FOR MORE WIDESPREAD
PRECIPITATION.

THE ONLY TROUBLE AREA IS STABILITY PROFILE.  THE COLD FRONT WILL
PUSH MUCH COOLER BOUNDARY LAYER TEMPS INTO THE FORECAST AREA.
WITHOUT ANY HELP FROM ABOVE...THIS WOULD EFFECTIVELY CAP OFF PRECIP
DEVELOPMENT.  HOWEVER...WITH FORCING FROM ABOVE AND RATHER DEEP
UPSLOPE EXPECT AT LEAST ELEVATED CONVECTION WILL GET GOING AND
BECOME MORE WIDESPREAD THIS EVENING.  WILL BOOST POPS OVER MOST OF
THE PLAINS AND FOOTHILLS INTO THE LIKELY CATEGORY.  PRECIP IS LIKELY
TO LINGER THROUGH THE NIGHT WITH UPSLOPE FLOW AND FORCING.  DESPITE
LIMITED INSTABILITY BEHIND FRONT...A FEW SEVERE STORMS ARE POSSIBLE
WITH STRONG 0-6KM WIND SHEAR INCREASING TO 20-25 M/S.

TEMPS STILL QUITE WARM AHEAD OF THE FRONT TODAY.  90F OR BETTER ON
THE PLAINS IS REASONABLE WITH PREFRONTAL DOWNSLOPE WARMING.

.LONG TERM...MODELS AGREE ON THE TIMING AND STRENGTH OF THE COLD AIR
PUSH TUESDAY. MOS TEMP GUIDANCE RUNNING ABOUT THE SAME WITH THE MAX
TEMP AT DENVER IN THE UPPER 60S/LOWER 70S. PREVIOUS MOS TEMPS WERE
ACTUALLY SEVERAL DEGREES COOLER. ETA/NAM SHOWS A SLOW STEADY FALL
IN 700-500MB TEMPS DURING THE DAY TUESDAY WITH THE 700MB TEMP
LOWERING TO 6C OVER DENVER BY 00Z/WED. ALL AND ALL...SHOULD FEEL
QUITE COOL COMPARED TO THE RECORD HEAT LAST WEEK. MODELS SHOW THE
UNSEASONABLY COOL AIR UP AGAINST THE FRONT RANGE PRETTY MUCH THE
ENTIRE DAY WITH A NEAR SATURATED SOUNDING UP TO ABOUT 650 MBS WITH
THE ONGOING LOW LEVEL UPSLOPE FLOW. HAVE INCREASED CLOUD COVERAGE TO
OVERCAST CATEGORY DURING MORNING HOURS OVER AND ALONG THE FRONT
RANGE. PATCHY FOG WITH THE LIGHT RAIN A PRETTY GOOD BET IN THIS AREA
PRIOR TO THE NOON HOUR. ABOVE THE FRONTAL INVERSION...ATMOSPHERE
STILL RELATIVELY WARM AND UNSTABLE ENOUGH TO SUPPORT CONVECTION.
SUSPECT WE/LL SEE SCATTERED T-STORMS DVLPG OVER THE FRONT RANGE AND
HIGHER FOOTHILLS BY LATE MORNING AND CONTINUING THROUGH EARLY
EVENING. T-STORM CHANCES ON THE PLAINS MUCH LOWER...BUT WITH MODEST
OROGRAPHIC FORCING...AND MID-LEVEL LIFT PROVIDED BY SHORTWAVE ENERGY
PASSING OVER THE AREA DURING THE AFTERNOON...COULD SEE A FEW WEAK
STORMS EMBEDDED IN THE SCATTERED LIGHT SHOWERS. TUESDAY NIGHT...SEE
LITTLE CHANGE AS COOL NWLY FLOW ALOFT AND ANTICYCLONIC UPSLOPE FLOW
KEEPING THE PLAINS AND FOOTHILLS UNDER LOW CLOUD COVER. SHOULD ALSO
SCATTERED LIGHT RAIN SHOWERS LINGERING UNTIL AROUND 06Z/WED...BUT
AMOUNTS ON THE LOW SIDE.

WEDNESDAY AND BEYOND...ATMOSPHERE BEGIN TO WARM AND DRY...SLOW AT
FIRST ON WEDNESDAY AS THE UPPER TROUGH MOVES EAST AND WINDS ALOFT
SLOWLY RETURNS TO ZONAL FLOW. MOS GUIDANCE GIVES MAX TEMPS AT SITES
ON OUR NERN PLAINS IN THE LOWER/MID 80S BY WEDNESDAY...PRETTY IN
LINE WITH THE MODEL TEMP FIELDS. THURSDAY THROUGH SUNDAY...UPPER
RIDGE BUILDING OVER THE GREAT BASIN MID-WEEK SHIFTS EAST OVER
COLORADO. SEE DAYTIME TEMPS RETURNING TO ABOVE NORMAL AND RAIN
CHANCES SHRINKING TO NEAR NOTHING BY FRIDAY.

&&

.BOU...NONE.

&&

BARJENBRUCH/BAKER
Hazardous weather outlook, Jul 25, 11:07 AM MDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MDT MON JUL 25 2005

COZ030>051-261200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MDT MON JUL 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FRONT IS PUSHING SOUTHWARD ACROSS THE FORECAST AREA LATE THIS
MORNING.  DEW POINTS ARE PRETTY HIGH AND THERE IS PLENTY OF MID AND
UPPER LEVEL MOISTURE AROUND.  SCATTERED THUNDERSTORMS WILL DEVELOP
OVER THE MOUNTAINS BY 1 PM.  SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP OUT ON THE PLAINS BY 2:30 PM.  A FEW OF THE STORMS MAY
PRODUCE LARGE HAIL OUT ON THE PLAINS.  WITH ALL THE AVAILABLE
MOISTURE AROUND...THE MAIN THREAT ACROSS MOST OF THE FORECAST AREA
WILL BE HEAVY RAINS CREATING A FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COOLER WEATHER WITH SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE
EXPECTED ON TUESDAY. A RIDGE WILL REBUILD OVER THE ROCKIES FOR WARM
AND DRY WEATHER LATE IN THE WEEK WITH ONLY ISOLATED MOUNTAIN
THUNDERSTORMS. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KOOPMEINERS/GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:57 PM MDTTornado WarningBOUMorgan48 min
Jul 25, 5:24 PM MDTSevere Thunderstorm WarningBOULogan23 min
Jul 25, 5:44 PM MDTSevere Thunderstorm WarningBOUSedgwick17 min

Nearby

Tornado Warnings in Colorado, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.